Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

The Aftermath of Spinal and other Steroid Injections

dilaurodilauro ConnecticutPosts: 9,841
edited 06/11/2012 - 9:01 AM in Spinal Injections
I've held of posting this for while because I wanted to do more research.

I recently went for an eye examination, its been about 2 years since my last one. I just figured I would need a stronger prescription because I was having more trouble seeing with my existing glasses.

During the eye exam, the doctor noted that the cataracts in my right eye has progressed significantly since my last exam.
Instead of doing the normal drops, she went for the eye scan (basically a MRI version for the eyes)

The results, my right eye has almost shut down because of the advanced cataracts. Ok, being in my sixties, I figured that was close to normal. But the doctor told me, that my cataracts was NOT a result of aging, but instead due to MEDICATIONS!

Wow, hold on, what is going on?

One of the number one leading factors into medication cataracts is steroids. I started to think, over the years I might have been on predisone a couple of times and a medrol pack 2 or 3 times. She didnt thin that would cause it.

I went home and the next day I called her. What I have had, was about 15 or 18 steroid injections within the past 5 years for Back,Thoracic,Cervical,Shoulder and Hip problems.

THAT WAS IT SHE SAID! I talked this over with a number of doctors for the past 3 or 4 weeks. Yes, they all agree, steroids can create cataracts!. But I said, why wasnt that listed as a potential negative impact! Only because there can be so many different impacts from long term medication usage and that it can vary from person to person, so its almost impossible to list them all

Well, now, I am in the process in figuring out when I need to have the cataract surgery. Considering the surgeries, I have had in the past, this is a walk in the park. But, I asked what about my other eye??? Who knows?

This is not a warning, it is something for everyone to think about. We all know that our medications are necessary to get us through day to day existence. And we do know that long term usage can have its impacts.

But just exactly what are they?

I am finding out just one of them.

This is NOT to say that spinal patients should not get the ESIs. But, I think it does say why many doctors and insurance companies limit the number of injections you can receive.

One thing does a good job in helping one area, but later on, it causes a problem somewhere else.

I am continuing to do some more online research about this. What I am trying to concentrate on is the difference between oral consumption vs injections. Plus I want to know more and more about the impact of steroids on our eyes.
The material is limited.. But I will continue to dig into this more and more and will post any updates I find ....

Ron DiLauro Spine-Health System Administrator
I am not a medical professional. I comment on personal experiences
You can email me at: rdilauro@veritashealth.com


  • I am truly saddened to read about your latest health problems. I have also experienced unexpected complications from steroid injections and steroids taken orally due to my back problems, and asthma over the years, I developed osteonecrosis or bone death , in my wrist ( also known as Keinbocks Disease) after some injections of steroids after my back surgeries.
    I would greatly appreciate any additional information that you may come across regarding steroids and cataracts. Anyone who has dealt with unexpected complications from having injections or oral steroids after our back problems needs to be aware that there can be very serious repercussions that may effect other areas of our bodies besides our spines after these steroids are introduced.
  • Over the course of the last 6 months I have had 6 steroid injections. From what I have read, that is too much for a short period of time. My last injection was April 3rd. Every time I got an injection, I would have low grade fevers for up to 6 weeks later. My fever is there one day, gone the next, then comes back. It's not a hot flash but actual fever. My cheeks will be flushed and I will have chills. But that I can deal with. However this last time, it caused hypertension. I have also been having chest pains on and off. They only last about 5 minutes at a time.

    Well yesterday I went for my pre-op appointment and had lab work, X-rays, and a EKG. I got a call this morning from my neurosurgeons office, they made me an appointment for a cardiologist tomorrow! I'm freaking out. When I started on this journey, I weighed 206 and I am 5'5. Now I weigh 280! I had a bad metabolism before, I take pills for hypothyroid but my lab results were not stable before I stated getting treated. Now they are really off.

    The weight has made my back worse of course but now I am worried the steroids have done something to my heart. I looked up the side effects of the particular steroid, and yes, lots of side effects for the heart.

    I would love to see some long term studies but haven't been able to find much.

    Grade 4 tear in l4/l5 was missed in first MRI so did injections for a year
    SI joints "messed up" not sure if I will get them fused at a later time
    Had Open PLIF L4/L5 5/28/13
    Woke up to permanent nerve damage in legs and feet.
Sign In or Register to comment.